Florida, 2013Flood and Damaging Winds in Florida, August 17, 2013
August 17, 2013 · NWS JAX · 8 events in 4 counties and zones
A surface front lifted northward over south Georgia with weaker SW steering flow in place. Diurnal heating combined with sea breeze and outflow activity spawned a few severe storms over the area during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface front lifted northward over south Georgia with weaker SW steering flow in place. Diurnal heating combined with sea breeze and outflow activity spawned a few severe storms over the area during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 16, 7:18 PM EST, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 16, 7:18 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
818 PM EDT FRI AUG 16 2013
.UPDATE...
THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS
SOUTHEAST GEORGIA TONIGHT. AS A RESULT OF CONVERGENCE ALONG THIS
BOUNDARY...EXPECT THE HEAVIEST SHOWERS TONIGHT TO MAINLY BE ALONG
AND NORTH OF A LINE FROM WAYCROSS TO BRUNSWICK. THEREFORE...THIS
WOULD BE THE MOST FAVORABLE REGION FOR FLOODING TONIGHT. HOWEVER...WITH
MOIST SOIL ACROSS THE ENTIRE FLOOD WATCH AREA AND THE POTENTIAL
FOR A FEW HEAVIER SHOWERS SOUTH OF THE BOUNDARY AS WELL...WILL
MAINTAIN THE FFA AS IT IS.
&&
.AVIATION...
SHOWER ACTIVITY POSSIBLE THROUGH MIDNIGHT AT THE FLORIDA TERMINALS
WITH TS POSSIBLE AT SSI THROUGH 02Z. ADVERTISED TEMPO MVFR
CONDITIONS DUE TO CONVECTION FOR FL TERMINALS...WITH IFR POSSIBLE
AT SSI WHERE HEAVIER RAIN IS POSSIBLE. AFTER MIDNIGHT PREVAILING
VFR CONDITIONS ARE EXPECTED UNDER LINGERING DEBRIS CLOUDS...BUT
COULD SEE SOME TEMPO MVFR DUE TO BR AND LOW CIGS AT GNV WHERE MID
AND HIGH CLOUD BREAKS WILL BE MOST PROBABLE THROUGH THE NIGHT.
ANOTHER ROUND OF CONVECTION EXPECTED AGAIN ON SATURDAY WITH
ACTIVITY FIRST BREAKING OVER SE GA NEAR SSI AND GNV UNDER
PREVAILING SW STEERING FLOW. CONVECTION WILL NEAR THE ATLANTIC
COAST INTO THE AFTN AND EVENING HOURS. ADVERTISED PROB30 GROUPS IN
ALL TAFS FOR BETWEEN 20-24Z...WITH 17-21Z AT GNV.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 85 72 91 / 90 70 70 50
SSI 74 86 76 87 / 100 70 70 40
JAX 72 89 75 90 / 80 60 60 40
SGJ 74 88 76 88 / 40 50 50 40
GNV 72 90 72 90 / 40 60 50 50
OCF 73 90 74 91 / 40 50 50 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-GILCHRIST-HAMILTON-NASSAU-ST
JOHNS-SUWANNEE-UNION.
GA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR APPLING-
ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
DAVIS-PIERCE-WARE-WAYNE.
AM...NONE.
&&
STRUBLE/ENYEDIHazardous weather outlook, Aug 16, 7:38 PM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
838 PM EDT FRI AUG 16 2013
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-180045-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
838 PM EDT FRI AUG 16 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
PERIODS OF HEAVY RAINFALL...ESPECIALLY OVER SOUTHEAST GEORGIA...WILL
LEAD TO A POTENTIAL FOR FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED TO NUMEROUS STORMS WILL BE POSSIBLE SATURDAY...WITH HEAVY RAIN
AND GUSTY WINDS THE MAIN CONCERNS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Aug 16, 6:11 PM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
711 PM EDT FRI AUG 16 2013
GAZ154-162345-
COASTAL GLYNN-
711 PM EDT FRI AUG 16 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN GLYNN
COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 745 PM EDT...
AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ACROSS NORTHERN GLYNN COUNTY...MOVING NORTHEAST AT 20
MPH. THESE STRONG THUNDERSTORMS WILL IMPACT AREAS NEAR THE ALTAMAHA
RIVER BASIN THROUGH 745 PM. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP
WITH LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3123 8128 3128 8145 3134 8147 3134 8144
3129 8140 3129 8141 3128 8139 3128 8133
3129 8128 3127 8125 3125 8125
TIME...MOT...LOC 2310Z 245DEG 16KT 3137 8142 3131 8140
ENYEDISpecial weather statement, Aug 16, 6:26 PM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
726 PM EDT FRI AUG 16 2013
GAZ153-154-165-166-170015-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
726 PM EDT FRI AUG 16 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CAMDEN...AND GLYNN COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID
UNTIL 815 PM EDT...
AT 726 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES WEST OF
DOCK JUNCTION TO 3 MILES NORTH OF DOVER BLUFF...MOVING NORTHEAST AT
30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
JEKYLL ISLAND...HIGH POINT...DOVER BLUFF...DOCK JUNCTION...
BRUNSWICK...COUNTRY CLUB ESTATES...ST. SIMONS...BOYS ESTATE...SEA
ISLAND AND GLYNN HAVEN THROUGH 815 PM EDT. GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR
HAS INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP
WITH LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3124 8128 3120 8126 3120 8132 3116 8135
3113 8134 3111 8139 3100 8140 3101 8145
3098 8147 3096 8144 3098 8141 3093 8140
3100 8171 3138 8155 3134 8144 3128 8139
3129 8128 3127 8125
TIME...MOT...LOC 2326Z 223DEG 27KT 3123 8155 3109 8148
ENYEDILocal storm report, Aug 16, 8:18 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
918 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM FLOOD BAXLEY 31.76N 82.35W
08/16/2013 APPLING GA 911 CALL CENTER
COUNTY DISPATCH REPORTED WIDESPREAD ROAD FLOODING ACROSS
THE COUNTY. SEVERAL PORTIONS OF ROADS WERE
CLOSED...INCLUDING HIGHWAY 15 AND 10 MILE ROAD.
&&
AENYEDIEvent by event
4 thunderstorm wind, 2 heavy rain, 1 flood, 1 lightning. Local standard time, as filed.
Heavy Rain, Flagler
- When
- August 17, 12:01 AM EST to 11:59 PM EST
- Where
- Flagler County, Palm Coast
- Reported by
- Trained Spotter
- Coordinates
- 29.570, -81.210
A spotter measured 3.5 inches of rainfall within 2 hours in NW Palm Coast. In NE Palm Coast, a spotter measured 1.3 inches.
Thunderstorm Wind, St. Johns
- When
- August 17, 8:59 AM EST
- Where
- St. Johns County, 0.91 mi NE of College Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.890, -81.340
A tree was blown down and blocked the roadway.
Flood, Flagler
- When
- August 17, 12:00 PM EST to 11:59 PM EST
- Where
- Flagler County, 2.24 mi NW of Daytona North to 2.34 mi ENE of St Johns Park
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 29.473, -81.426
A road washout occurred at Beech Street and Forest Park Road in Daytona North. The culvert was washed out. Forest Park Road had about 1-2 ft of water covering the road. Rainfall amounts ranged from 5.70 inches to 6 inches within only 2 hours. The cost of damage was estimated for the event to be included in StormData, and it is likely grossly underestimated.
Heavy Rain, Flagler
- When
- August 17, 12:00 PM EST to 11:00 PM EST
- Where
- Flagler County, Daytona North
- Reported by
- Trained Spotter
- Coordinates
- 29.450, -81.400
Spotters in Daytona North measured 5.7 to 6 inches of rainfall within 2 hours.
Thunderstorm Wind, Marion
- When
- August 17, 4:40 PM EST
- Where
- Marion County, 1.93 mi WSW of Kerr City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.368, -81.829
Marion county dispatch reported widespread tree damage from strong thunderstorm winds across the county. The time of this event was based on radar imagery.
Thunderstorm Wind, Alachua
- When
- August 17, 5:15 PM EST
- Where
- Alachua County, 19.72 mi SSE of Island Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.189, -81.987
Marion county dispatch reported widespread tree damage from strong thunderstorm winds across the county. The time of this event was based on radar imagery.
Lightning, Marion
- When
- August 17, 7:15 PM EST
- Where
- Marion County, 0.92 mi SW of Silver Spgs Airpark
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 29.210, -82.080
The Ocala Star Banner reported that lightning struck a home which blasted a large hole in the roof and caused a fire in the attic of the home. The time of damage was based on radar and lightning data. The cost of damage is likely not accurate and was estimated for the event to be included in Storm Data.
Thunderstorm Wind, Marion
- When
- August 17, 7:15 PM EST
- Where
- Marion County, 0.98 mi SSW of South Ocala
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 29.106, -82.154
The Ocala Star Banner reported that the Marion County Sheriff received multiple reports of downed trees and power lines within the Ocala city limits. A car was struck by a tree near the intersection of SW 80th Street and 19th Avenue. The time of the damage was based on radar imagery.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 17 to 31, 20135 injured · 1 event
- Damaging Wind in Arizona, August 17, 2013$25,000 · 1 event
- Damaging Wind in Arizona, August 17, 2013$20,000 · 60 kt wind · 1 event
- Hail in Kansas, August 17, 20131 in hail · 6 events
- Flash Flooding and Debris Flow in Utah, August 17 to 21, 20136 events
- Hail and Damaging Winds in Georgia, August 17, 20131 in hail · 6 events
- Damaging Wind and Lightning Strike in Florida, August 17, 2013$11,000 · 52 kt wind · 2 events
- High Wind in Montana, August 17 to 18, 201360 kt wind · 2 events
- Heavy Rain in North Carolina, August 17, 20132 events
- Flash Flood and Heavy Rain in Arizona, August 17, 2013$10,000 · 2 events
- Flash Flooding in North Carolina, August 17 to 18, 20132 events
- Dust Devil in Wisconsin, August 17, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472044, 471977, 472046, 472048, 472050, 472051, 471976, 471978.